Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jul 9, 2008, 4:22 PM CDT for Lyon County, Kansas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2008, 4:22 PM CDT (21:22 UTC)
- Expired
- Jul 9, 2008, 4:35 PM CDT
- In force
- 13 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Lyon County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 092123
TORTOP
KSC111-092145-
/O.NEW.KTOP.TO.W.0031.080709T2122Z-080709T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT WED JUL 9 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN LYON COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 418 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER
EXTREME SOUTHWESTERN LYON COUNTY...OR 18 MILES SOUTHWEST OF
EMPORIA. THIS STORM WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN LYON COUNTY...
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3817 9636 3833 9636 3833 9635 3817 9610
3816 9613 3816 9635
TIME...MOT...LOC 2122Z 311DEG 5KT 3819 9636
$$1 follow-up statement
000
WWUS53 KTOP 092135
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT WED JUL 9 2008
KSC111-092144-
/O.CAN.KTOP.TO.W.0031.000000T0000Z-080709T2145Z/
LYON-
434 PM CDT WED JUL 9 2008
...THE TORNADO WARNING FOR SOUTHWESTERN LYON COUNTY HAS BEEN
CANCELLED...
AT 434 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE BRIEF TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN CANCELLED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3817 9636 3833 9636 3833 9635 3817 9610
3816 9613 3816 9635
TIME...MOT...LOC 2134Z 311DEG 5KT 3818 9634
$$
KONOPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 9, 3:02 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 9, 3:02 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CDT WED JUL 9 2008 .DISCUSSION... SHORT TERM...THUNDERSTORMS FIRING IN EASTERN NEBRASKA ON WEAK UPPER WAVE AND AREA OF LOW LEVEL MOIST ADVECTION. THE STORMS ARE NOT MAKING MUCH PROGRESS TO THE SOUTH...BUT STILL LEFT SLIGHT CHANCE POPS IN FOR THIS AFTERNOON IN EASTERN CWA AND ALSO IN THE FAR NORTHEAST THIS EVENING. OTHER CONCERN TONIGHT MAY BE REDEVELOPMENT OF PATCHY GROUND FOG. DEWPOINTS REMAIN IN THE UPPER 60S TO LOWER 70S WITH LIGHT WINDS FORECAST AND CLEARING SKIES LATE. HOWEVER...DO NOT BELIEVE FOG WILL BE WIDESPREAD OR DENSE...JUST SOME LOCALIZED. HAVE LEFT FOG OUT OF THE FORECAST. ON THURSDAY...MODELS FORECASTING ANOTHER WEAK SHORTWAVE TO MOVE THRU EASTERN NE/NORTHEAST KS. FORECAST SOUNDINGS SHOW A GREAT DEAL OF INSTABILITY IN THE AFTERNOON AND CAP ERODES WITH TIME. EXPANDED AREA OF SLIGHT CHANCE POPS OVER THE EASTERN HALF OF THE CWA THURSDAY AFTERNOON. SURFACE PRESSURE GRADIENT ALSO TIGHTENS THURSDAY AFTERNOON AS LEE TROF DEVELOPS IN EASTERN CO/WY...SO HAVE INCREASED WIND SPEEDS AND ADDED SOME GUSTS TO THE FORECAST. STARK LONG TERM...UPPER AIR PATTERN THU NIGHT INTO FRIDAY CHARACTERIZED BY LARGE UPPER LOW PRESSURE OVER SASKATCHEWAN AND MANITOBA WITH SOUTHERN PERIPHERY OF STRONG WESTERLY MID/UPPER LEVEL FLOW OVERSPREADING THE NORTHERN GREAT PLAINS. INCREASING SURFACE PRESSURE GRADIENT AND DEVELOPING H85 LOW LEVEL JET WILL AID IN MODEST SOUTHERLY WINDS ACROSS THE CWA...ESPECIALLY DURING AFTERNOON MIXING. REMNANTS OF NEAR SURFACE BOUNDARY AND SUBTLE UPPER LEVEL DISTURBANCE MAY PROVIDE SUFFICIENT FOCUS FOR ISO/SCT CONVECTION OVER EAST CENTRAL ZONES AND HAVE INSERTED MENTION IN FORECAST THU NIGHT INTO FRI MORNING. AFOREMENTIONED UPPER LOW WILL SEND ASSOCIATED SFC COLD FRONT SOUTHEASTWARD INTO THE CWA LATE FRIDAY NIGHT INTO SATURDAY MORNING. BEST CHANCES FOR THUNDERSTORMS WILL BE BETWEEN A 24 HOUR PERIOD FROM MIDNIGHT SAT THROUGH MIDNIGHT SUN. VERTICAL WIND PROFILES AND AVAILABLE INSTABILITY WILL SUPPORT MULTI-CELL CONVECTION AT BEST. LOCALIZED AREAS OF HEAVY RAIN WILL BE POSSIBLE WITH PW OF 1.7 BUT PROGRESSIVE NATURE OF FRONTAL BOUNDARY SHOULD PRECLUDE WIDESPREAD WATER ISSUES. SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT ON SUNDAY WITH DRIER AND SLIGHTLY COOLER AIR ADVECTING INTO THE CWA. CONDITIONS SHOULD REMAIN DRY FOR SUNDAY INTO MONDAY AS HIGH PRESSURE REMAINS IN CONTROL. AS THE HIGH SLIDES OFF TO THE EAST ON TUESDAY...RETURN FLOW ENTERS BACK INTO THE CWA WITH THE UPPER AIR PATTERN DEAMPLIFYING. LARGE UNCERTAINTY THIS FAR OUT WITH ANTICIPATED PATTERN TO PREDICT PROBABILITY OF PRECIPITATION. GFS PARTIALLY SUFFERING FROM CONVECTIVE FEEDBACK TUES INTO WED. WHILE SLIGHT CHANCES OF CONVECTION WOULD APPEAR PLAUSIBLE TUE INTO WED...HAVE OPTED TO HOLD OFF MENTION UNTIL BETTER RUN TO RUN CONSISTENCY CAN BE ESTABLISHED. BLAIR && .AVIATION... AREA OF STRATUS IS GRADUALLY LIFTING AND THINNING...BUT IT HAS BEEN A LITTLE SLOWER THAN ORIGINALLY ANTICIPATED. EXPECT THE TREND TO CONTINUE AFTER 18Z WITH VFR CONDS OVER ALL TAF SITES AFT 21Z. LIGHT WINDS AND MID LEVEL CLOUDS ARE THEN EXPECTED THROUGH THE EVENING HOURS WITH MORE PATCHY GROUND FOG FORMING AFT 07Z...HOWEVER CIGS AND VISIBILITIES ARE NOT EXPECTED TO BE AS LOW AS THOSE OF THIS MORNING. FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...BUT HAVE KEPT OUT OF THE TAF SITES AS WE WILL SEE ONLY ISOLATEC COVERAGE. STARK && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 3:20 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT WED JUL 9 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 320 PM CDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING OVER FAR NORTHERN SECTIONS OF THE OUTLOOK AREA...GENERALLY NORTH OF A CONCORDIA TO HOLTON LINE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS. LOCALLY HEAVY RAINFALL IS POSSIBLE IN THE STRONGEST ACTIVITY. A COLD FRONT WILL MOVE INTO THE REGION FRIDAY NIGHT INTO SATURDAY RESULTING IN INCREASING CHANCES FOR THUNDERSTORMS. AGAIN...LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN WITH THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. BLAIR
In the hours before
Special weather statement, Jul 9, 4:08 PM CDT, 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT WED JUL 9 2008 KSZ054-092145- LYON- 410 PM CDT WED JUL 9 2008 THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP OVER FAR SOUTHWEST LYON COUNTY. THIS THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND VERY HEAVY RAINFALL. A BRIEF FUNNEL CLOUD WAS ALSO REPORTED WITH THIS THUNDERSTORM. THE BRIEF FUNNEL CLOUDS ARE NOT EXPECTED TO TOUCH THE GROUND...HOWEVER THE STORM COULD STRENGTHEN AND A WARNING MAY BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL NEWS MEDIA FOR THE LATEST INFORMATION. STARK
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:36 AM CDT | Dense Fog Advisory | TOP | Brown, Clay, Dickinson, Douglas, Franklin, Geary and 12 more | 5 hr |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.